Texas, 2022

Cold in Texas, January 20 to 21, 2022

January 20 to 21, 2022 · NWS CRP · 1 event in 1 county or zone

A very cold air mass settled into south Texas on the 20th and continued into the 21st. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A very cold air mass settled into south Texas on the 20th and continued into the 21st. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast. This caused cold stunning of green sea turtles in the bays. Twelve cold stunned green sea turtles were rescued in Corpus Christi Bay and the Upper Laguna Madre on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 20, 11:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 20, 11:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1157 AM CST Thu Jan 20 2022

.AVIATION...

VFR conditions are ongoing across the western three sites, while
borderline MVFR cigs are in place at CRP/VCT. Sites at MVFR levels
are expected to return to VFR over the course of the next few
hours. However, MVFR cigs could still be possible in or around any
shower that impacts the terminals. VFR conditions should prevail
through tonight before returning to MVFR/IFR levels by early
Friday morning, remaining at these levels through the mid to late
morning hours. The main concern continues to be the potential for
a wintry precipitation mix tonight through Friday morning.
Current observations indicate a mixture of light rain/sleet
ongoing just to the north of SAT area. Across our region,
precipitation remains liquid as temperatures are holding in the
40s, but, a transition to sleet could begin as early as 21Z across
VCT site this afternoon. For now though, have opted for leaving
this out of the TAFs until we can see how things progress through
the next few hours. Other than that, a mixture of
rain/sleet/freezing rain can be expected across ALI/CRP/VCT
tonight, while rain/sleet/snow will be more likely out west.
Conditions will improve by mid to late Friday morning, with the
precipitation potential coming to an end as high pressure builds
over the area. Winds will be breezy and gusty out of the north
today, before decreasing overnight and Friday.

&&

.PREV DISCUSSION... /Issued 541 AM CST Thu Jan 20 2022/

AVIATION /12Z TAFs/...

A mixture of VFR/MVFR ceilings are in place across all terminals
along with gusty northerly winds around 30-25 knots. Winds will
gradually weaken throughout the day with gusts dropping off late
this afternoon. Showers will begin to spread across the region
during the afternoon hours and continuing through the end of the
period. Sleet will begin to mix in with the rain between 03-06Z
across all terminals. We will begin to see a change over to
freezing rain and sleet by ~08Z. Towards the end of this TAF
window, snow will begin to mix with at COT/LRD. MVFR/IFR
conditions are expected through the night across all terminals
along with a light to moderate northerly wind.

PREV DISCUSSION... /Issued 414 AM CST Thu Jan 20 2022/

SHORT TERM (Today through Friday)...

Yesterday's cold front is currently progressing across the
offshore waters early this morning. Temperatures behind the front
have dropped into the upper 40s to mid 50s along with gusty
northerly winds. A Wind Advisory is now in effect for the islands
as winds are expected to gust around 45 MPH through early this
afternoon.

After a brief lull in precip this morning, isentropic lift around
the 300-305K layer will kick in and lead to a gradual moistening
of the atmosphere. Areas of light rain are expected throughout the
day as a weak H5 shortwave moves through the region. Continued CAA
and cloud cover will result in highs in the low to mid 40s across
South Texas today. The forecast becomes rather complex this
evening as temperatures continue to fall.

Large scale lift will increase this evening and overnight as a H5
shortwave rotate through the region. In addition, we will be
situated beneath the RRQ of the upper level jet. This sufficient
lift, increasing moisture, and temperatures near or just below
freezing will lead to a wintry mix of precip across much of the
region. As with the last few nights, let's break it down into 2
sections: 1) The Coastal Plains, Coastal Bend, and Victoria
Crossroads and 2) The Brush Country.

1) A cold rain is expected through the afternoon hours with some
sleet mixing in this evening. As the lower levels saturate and
evaporative cooling drops temps to near or just below freezing, we
will begin to see a change over to freezing rain across much of
the area. Model soundings continue to show a warmer layer from
roughly 2kft to 10kft so don't expect any snow across the Coastal
Plains and east. Ice accumulations look to generally remain less
than a tenth of an inch. However, a few locations may see totals
just over a tenth. To be clear, a tenth of an inch doesn't sound
like much, but it can lead to significant impacts. Not expecting
much in the way of freezing rain along the islands as the warmer
waters will keep temps above freezing.

2) Initially expect a change over to sleet during the evening
hours with freezing rain working in as temps fall below freezing.
During the early morning hours tomorrow, much of the atmospheric
profile will be near freezing which looks more favorable for
light snow across the area. Snow accumulations look to remain less
than half an inch with ice accumulations generally near a tenth of
an inch south, and lower accumulations north and west.

Didn't make any changes to the Winter Storm Warning or Freeze
Warning with this forecast update. It is possible a Wind Chill
Advisory is issued this afternoon. Wind chill values look to stay
just over 20 degrees at this time. The freezing rain threat will
come to an end shortly after sunrise Friday as temperatures warm
above freezing. However, we may see some light snow and sleet
continue through the morning hours. Drier air will eventually work
into the region during the late morning hours into the afternoon
tomorrow which will bring an end to our rain chances.

LONG TERM (Friday Night through Wednesday)...

High pressure continuing to shift into the region will lead to cold
temperatures Friday night. We will likely need another freeze
warning with lows over inland an northern portions of the area
dropping to between 30 and 32 degrees. By Saturday, a cutoff mid
level low pressure center over the Southwest US will develop
isentropic lift once again. It'll take a little bit of time for the
dry air to be moistened up enough for precip development, but have
chances for showers by Saturday night, persisting through Sunday.
The lo ejects out and across Texas Sunday night into Monday leading
to higher rain chances. This time, temperatures will be warm enough
to keep it all liquid! Temperatures will be slow to recover this
weekend and next week, but a slow, steady warm up is anticipated.
High temperatures will be in the upper 40s and lower 50s Saturday
and Sunday, then in the mid and upper 50s Monday and 60s by Tuesday.
A weak frontal boundary could move through the area on Tuesday that
would drop high temps back into the 50s for Wednesday. Low temps
will be mainly in the 40s until the front moves through and drops
them back a few degrees.

MARINE...

Strong northerly winds have developed in the wake of yesterday's
cold front. A Gale Warning is currently in effect through noon for
the bays and 6 PM for the Gulf waters. Wind will gradually weaken
overnight with Small Craft Advisory conditions expected through
the end of the work week. Light rain is expected to develop across
the area late this morning and continue through Friday afternoon.
It's possible we see some sleet mix in across the bays and
nearshore waters early Friday morning. Mariners should use caution
in any conditions that could result in ice developing on any
surfaces. Rain chances will gradually wane through the day
Friday. Offshore flow subsides to moderate to strong levels by
Friday night and persist through the weekend. Seas remaining
elevated may require small craft advisories to be extended into
the weekend. Onshore flow returns briefly early next week as a
coastal trough develops. Isolated showers will be possible at
times this weekend into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    45  31  45  35  54  /  50  80  70  10  10
Victoria          40  32  47  29  55  /  40  50  30  10  10
Laredo            46  31  47  34  49  /  40  80  50  10  10
Alice             45  31  45  32  54  /  40  80  60  10  10
Rockport          45  32  48  38  55  /  50  80  60  10  10
Cotulla           43  32  51  30  54  /  30  50  20  10  10
Kingsville        46  31  44  33  53  /  50  90  70  10  10
Navy Corpus       47  32  46  41  55  /  60  90  70  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning from 9 PM this evening to noon CST Friday For the
     following zones: Bee...Coastal Aransas...Coastal Calhoun...
     Coastal Kleberg...Coastal Nueces...Coastal Refugio...
     Coastal San Patricio...Duval...Goliad...Inland Calhoun...
     Inland Kleberg...Inland Nueces...Inland Refugio...Inland
     San Patricio...Jim Wells...La Salle...Live Oak...McMullen...
     Victoria...Webb.

     Winter Storm Warning from 9 PM this evening to noon CST Friday
     For the following zones: Bee...Coastal Aransas...Coastal
     Calhoun...Coastal Kleberg...Coastal Nueces...Coastal
     Refugio...Coastal San Patricio...Duval...Goliad...Inland
     Calhoun...Inland Kleberg...Inland Nueces...Inland Refugio...
     Inland San Patricio...Jim Wells...La Salle...Live Oak...
     McMullen...Victoria...Webb.

     Wind Advisory until 2 PM CST this afternoon For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

GM...Small Craft Advisory from 6 PM this evening to 6 PM CST Friday
     For the following zones: Coastal waters from Baffin Bay to
     Port Aransas out 20 NM...Coastal waters from Port Aransas
     to Matagorda Ship Channel out 20 NM...Waters from Baffin
     Bay to Port Aransas from 20 to 60 NM...Waters from Port
     Aransas to Matagorda Ship Channel from 20 to 60 NM.

     Gale Warning until 6 PM CST this evening For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM...Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

     Small Craft Advisory until midnight CST tonight For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor.

     Gale Warning until noon CST today For the following zones: Bays
     and Waterways from Baffin Bay to Port Aransas...Bays and
     Waterways from Port Aransas to Port O'Connor.

&&

ANM/88...AVIATION
Hazardous weather outlook, Jan 20, 4:39 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
439 AM CST Thu Jan 20 2022

TXZ229>234-239>247-342>347-442-443-447-211045-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
439 AM CST Thu Jan 20 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect this evening through Friday
morning for minor ice accumulations across much of South Texas.

A Freeze Warning is in effect this evening through Friday
morning for much of South Texas. Wind chill values near 20 degrees
are also expected.

A Wind Advisory is in effect for the islands through 2 PM this
afternoon for northerly winds up to 45 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Warning is in effect this evening through Friday
morning for minor ice accumulations across much of South Texas.

A Freeze Warning is in effect this evening through Friday
morning for much of South Texas. Wind chill values near 20 degrees
are also expected.

Freezing temperatures and wind chill values near 20 degrees are
possible again Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-211045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
439 AM CST Thu Jan 20 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Gale Warning is in effect through noon for the bay and 6 PM for
the Gulf waters for northerly winds up to 40 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisory conditions are expected through at least
Friday. Elevated seas may persist through the weekend requiring
additional small craft advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Nueces County Islands

When
January 20, 12:00 PM CST to January 21, 11:00 PM CST
Where
Nueces County Islands forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A very cold air mass settled into south Texas on the 20th and continued into the 21st. The cold temperatures caused the water temperatures to drop in the bays of the Middle Texas coast. This caused cold stunning of green sea turtles in the bays. Twelve cold stunned green sea turtles were rescued in Corpus Christi Bay and the Upper Laguna Madre on the 21st.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001783.